Diabetes and Mental health

MorriganLF@yahoo.com
By MorriganLF@yahoo.com Latest Reply 2013-08-09 08:44:28 -0500
Started 2013-08-03 20:55:12 -0500

Hello everyone, I think it may be possable that the side effects of Seroquel may be Diabetes. But I can not seem to use another med for my Bipolar that doesnt give me bad side effects so im stuck .Plus the other meds Im on I look like a walking pharmacy . Do you often wonder if some of the other meds you are on caused your diabetes? Now on insulin and Actos too. I get so tired of all the meds but I feel great. And how much of a role does stress play ?


7 replies

silvie mae
silvie mae 2013-08-09 08:44:28 -0500 Report

I had a sister and I have a daughter with bi-polar. Serequel was prescribed for both of them. Long term use can cause diabetes and weight gain as in my sisters case. When my daughter was taking it she gained a lot of weight and was being monitored regularly. She was considered to be pre-diabetic and temporarily put on Metformin. As far as I know Abilify (not sure if that spelling is correct) is another psych. drug that can cause diabetes.

Caroltoo
Caroltoo 2013-08-07 13:05:02 -0500 Report

I work with a psychiatrist who has told me that the risk of diabetes is why he does not want the girls in my group home to use Seroquel long-term, unless they absolutely need to. It works very well for one of my youth who is bi-polar and results in such effective behavioral change, that he considers it worth the risk with bi-polar conditions. Would be good thing for your to discuss with your prescribing doctor.

Stress is also a contributing factor in the development of high glucose levels. One way of looking at this would be when you are not taking Seroquel, your life has much more social interaction related stress in it. So, while the Seroquel may increase the risk of diabetes, it may be balanced by not having the risk that comes from increased stress. Just a thought …

eristar
eristar 2013-08-07 05:54:33 -0500 Report

I can't answer whether a side effect of a medication causes or triggers diabetes, but I want to say that it's wonderful that you feel great! You are doing something right…
As for stress, I have noticed that at times of stress my glucose numbers go way, way up; I suspect many people will say the same thing.
Anyway, stay healthy, keep on taking your meds as prescribed, and keep on feeling good!

Scarlet03
Scarlet03 2013-08-06 22:09:46 -0500 Report

All I can say with psych meds and diabetes. They are not related. I use to take them, but not anymore. Being bipolar, I would talk to your couselor and tell how you feel . If you keep an eye on your sugar levels that would help . For example lows cause high anxiety or grouchy. Highs might do the same thing. But every diabetic is different .
I wish you the best.

Scarlet03
Scarlet03 2013-08-06 22:09:14 -0500 Report

All I can say with psych meds and diabetes. They are not related. I use to take them, but not anymore. Being bipolar, I would talk to your couselor and tell how you feel . If you keep an eye on your sugar levels that would help . For example lows cause high anxiety or grouchy. Highs might do the same thing. But every diabetic is different .
I wish you the best.

have1son
have1son 2013-08-06 19:44:07 -0500 Report

Hello Morgan. How long have you been on "Seroquel'? Has it made you loose weight? Personally, I don't think it (meds) have anything to do w diabetes. Have..seen… It doesn't. Sry.

Just Joyce
Just Joyce 2013-08-06 11:09:32 -0500 Report

No I don't wonder about that. I won't take medications simply because the doctor ordered them. I talk to the doctor and ask if I really need the medication, what itis for and what results should I expect from taking the medication and discuss the side effects. Prior to filling the prescription I look up the medication and read everything I find out about it. Since medication can affect people differently, I base my decision to take it on what I have read and my discussion with the doctor. I get off medications as soon as possible. I got off my cholesterol medication due to the change in my diet.

Stress plays a role in an adverse manner in your life and health. Stress leads to high blood pressure and heart attacks. It can also cause you to feel tired all of the time. I reduced stress in my life. I got rid of all the people around me who are stress magnets. I don't take on other peoples problems as my own and I don't worry about anything out of my control. Once I did that, it made my life so much easier. Carrying the weight of the world on my shoulders was way too much for me to bear so I dropped the world and felt better.